Virginia, 2003

Flood in Virginia, June 5 to 6, 2003

June 5 to 6, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall resulted in minor flooding on the Dan River at South Boston with the river cresting almost 3 feet above flood stage at 430 PM on the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall resulted in minor flooding on the Dan River at South Boston with the river cresting almost 3 feet above flood stage at 430 PM on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 11:55 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 4, 11:55 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1255 AM EDT THU JUN 5 2003

KFCX WSR-88D SHOWED SHOWERS AND THUNDERSTORMS QUICKLY EXITING FA
THIS MORNING. WILL UPDATE PACKAGE TO ADJUST PCPN ACCORDING TO
LATEST RADAR TRENDS. ZONES WILL BE OUT AROUND 1 AM.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

07
Hazardous weather outlook, Jun 4, 10:25 AM EST, 14 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE STORMS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY CONTAIN
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH ABUNDANT MOISTURE
IN THE ATMOSPHERE SOME STORMS MAY CONTAIN TORRENTIAL RAIN WITH
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 4, 7:22 PM EST, 5 hours 39 minutes before
VAZ023-024-050142-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL...

A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TRACK SLOWLY ACROSS
ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES. RAINFALL AMOUNTS HAVE
BEEN HEAVY ACROSS NORTHWEST ROCKBRIDGE COUNTY SINCE 5 PM. AMOUNTS
OF NEAR 3 INCHES OF RAINFALL WAS RECORDED IN THE GOSHEN VICINITY
CLOSING STATE ROUTE 39 NEAR GUYS RUN DUE TO HIGH WATER ACROSS THE
ROAD. OTHER COUNTY ROUTES IN THE GOSHEN AREA HAVE ALSO BEEN AFFECTED
BY THE HEAVY DOWNPOURS.

THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD FROM FAIRFIELD
SOUTH ALONG INTERSTATE 81...TO NEAR NATURAL BRIDGE. ADDITIONAL
RAINFALL RATES OF UP TO AN INCH AN HOUR IS POSSIBLE.

ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...
AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN
CREEKS AND STREAMS.

LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...BROWNSBURG...LEXINGTON
...BUENA VISTA...NATURAL BRIDGE STATION...GLASGOW AND ARCADIA.

MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED
ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

DOC
Special weather statement, Jun 4, 7:24 PM EST, 5 hours 37 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT WED JUN 4 2003

NCZ003-004-019-020-VAZ022>024-032>035-043-044-050154-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC-
WILKES NC-YADKIN NC-
INCLUDING THE FOLLOWING LOCATIONS...SALEM CITY...MARTINSVILLE CITY...
DANVILLE CITY...BEDFORD CITY...WILKESBORO AND DOBSON
824 PM EDT WED JUN 4 2003

.NOW...
A LINE OF SCATTERED VERY HEAVY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE EAST IN THE REGION. EXPECT
RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR IN THE
STRONGEST STORMS. RAINFALL OF THIS INTENSITY WILL CAUSE PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS.

BE ALERT TO FAST RISING WATER IN CREEKS AND STREAMS AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF NECESSARY.

RMG/TLW
Special weather statement, Jun 4, 8:19 PM EST, 4 hours 42 minutes before
VAZ034-035-050215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL...

A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK SLOWLY ACROSS
THE BLUE RIDGE MOUNTAINS. THIS BAND OF STORMS IS CURRENTLY
SHIFTING EASTWARD MAINLY ALONG THE BLUE RIDGE PARKWAY FROM THE
FORKS OF BUFFALO IN AMHERST COUNTY SOUTHWEST ACROSS BIG ISLAND TO
NEAR THE PEAKS OF OTTER IN BEDFORD COUNTY.  EARLIER THIS EVENING
THIS BAND OF THUNDERSTORMS DUMPED UP TO OVER 3 INCHES RAINFALL ACROSS
PORTIONS OF ROCKBRIDGE COUNTY. ADDITIONAL RAINFALL RATES OF OVER AN
INCH AN HOUR IS POSSIBLE.

ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS
ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR
SWOLLEN CREEKS AND STREAMS.

LOCATIONS TO BE AFFECTED THROUGH 10 PM ARE...LOWESVILLE...PLEASANT
VIEW...PEDLAR MILLS AND OTTERVILLE OR AREAS ALONG THE EASTERN FLANK
OF THE BLUE RIDGE.

MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE
THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

DOC
Special weather statement, Jun 4, 9:19 PM EST, 3 hours 42 minutes before
NCZ005-006-VAZ044-050415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 PM EDT WED JUN 4 2003

...TORRENTIAL RAINFALL MOVING INTO THE AREA...
AN AREA OF THUNDERSTORMS WITH RAINFALL RATES UP TO 3 INCHES AN HOUR
IS MOVING INTO THE REGION. THESE STORMS WILL BE AFFECTING NORTHERN
ROCKINGHAM COUNTY IN NORTH CAROLINA...THE CITY OF DANVILLE AND
PITTSYLVANIA COUNTY. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

IF YOU ARE THREATENED BY RISING WATER MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADS.

RMG
Special weather statement, Jun 4, 9:20 PM EST, 3 hours 41 minutes before
VAZ034-035-045-050315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LYNCHBURG...

A LINE OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK EASTWARD
ACROSS EASTERN BEDFORD COUNTY AND SOUTHERN AMHERST COUNTY. AT
1020 PM...HEAVY RAIN WAS JUST BEGINNING TO MOVE INTO WESTERN
SECTIONS OF THE CITY OF LYNCHBURG...ALSO INCLUDING FOREST AND MADISON
HEIGHTS. THE HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE LYNCHBURG
AREA THROUGH 11:15 PM. RAINFALL OF AROUND 1 INCH IN 30 MINUTES IS
POSSIBLE FROM THESE STORMS.

THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS
ROADWAYS. MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS IS
ALSO POSSIBLE. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE...AND
THIS MAY BE ENOUGH TO DOWN TREES IN THE SATURATED SOIL.

MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE
THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

JJ
Special weather statement, Jun 4, 10:23 PM EST, 2 hours 38 minutes before
VAZ045>047-058-059-050455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL...

AT 1130 PM...A LARGE CLUSTER OF THUNDERSTORMS EXTENDS FROM WESTERN
HALIFAX COUNTY...NORTHEAST ACROSS EASTERN CAMPBELL COUNTY...WESTERN
CHARLOTTE COUNTY...AND MUCH OF APPOMATTOX AND BUCKINGHAM COUNTIES.
THIS CLUSTER OF STORMS IS MOVING EASTWARD AT AROUND 20 MPH...AND WILL
BRING RAINFALL OF 1 TO 2 INCHES IN ABOUT AN HOUR TO MANY LOCATIONS.
THE CLUSTER WILL CLEAR OUT OF CAMPBELL AND APPOMATTOX COUNTIES
AROUND MIDNIGHT...AND BUCKINGHAM...CHARLOTTE AND HALIFAX
COUNTIES BY 100 AM.

THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS
ROADWAYS. MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS IS
ALSO POSSIBLE. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE WITH
SOME OF THE STRONGER STORMS...AND THIS MAY BE ENOUGH TO DOWN TREES IN
THE SATURATED SOIL.

MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE
THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
June 5, 1:01 AM EST to June 6, 5:01 PM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330657.